Adverse cutaneous reactions to antidepressants

J. K. Warnock, D. W. Morris

Research output: Contribution to journalArticle

47 Citations (Scopus)

Abstract

Antidepressants are among the most widely prescribed medications in the United States. Adverse cutaneous drug reactions (ACDRs) associated with drugs are common, with possibly higher rates associated with psychotropic medications. While the vast majority of ACDRs are benign and easily treated, serious and life-threatening ACDRs, such as those associated with antidepressants, do rarely occur. ACDRs to antidepressants are diagnosed primarily on the basis of the patient's history. A clinician who is aware of these common and potentially serious adverse events will help avoid their continuation or recurrence. There are certain characteristics that place an individual at higher risk for an ACDR such as female gender, increasing age, African-American ethnicity, use of multiple medications and presence of a serious illness. If a cutaneous reaction occurs in an outpatient setting, it is advisable to discontinue the offending antidepressant and substitute it with one from another class. Treatment of the ACDR should be symptomatic if the patient shows no other significant signs of reaction. If other signs are present, however, a dermatology consultation should be obtained. Since the diagnosis of ACDRs is often tentative, and the exanthema is likely to be benign, the physician treating a patient with a mood or anxiety disorder must weigh the risk of developing these potential problems against the possibility of relapse of the psychiatric disorder should the medication be discontinued.

Original languageEnglish (US)
Pages (from-to)329-339
Number of pages11
JournalAmerican Journal of Clinical Dermatology
Volume3
Issue number5
StatePublished - 2002

Fingerprint

Antidepressive Agents
Drug-Related Side Effects and Adverse Reactions
Skin
Recurrence
Dermatology
Exanthema
Anxiety Disorders
Mood Disorders
African Americans
Psychiatry
Outpatients
Referral and Consultation
Physicians
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Dermatology

Cite this

Adverse cutaneous reactions to antidepressants. / Warnock, J. K.; Morris, D. W.

In: American Journal of Clinical Dermatology, Vol. 3, No. 5, 2002, p. 329-339.

Research output: Contribution to journalArticle

@article{b2927b744dc346bb8edc2bbf4d4dca59,
title = "Adverse cutaneous reactions to antidepressants",
abstract = "Antidepressants are among the most widely prescribed medications in the United States. Adverse cutaneous drug reactions (ACDRs) associated with drugs are common, with possibly higher rates associated with psychotropic medications. While the vast majority of ACDRs are benign and easily treated, serious and life-threatening ACDRs, such as those associated with antidepressants, do rarely occur. ACDRs to antidepressants are diagnosed primarily on the basis of the patient's history. A clinician who is aware of these common and potentially serious adverse events will help avoid their continuation or recurrence. There are certain characteristics that place an individual at higher risk for an ACDR such as female gender, increasing age, African-American ethnicity, use of multiple medications and presence of a serious illness. If a cutaneous reaction occurs in an outpatient setting, it is advisable to discontinue the offending antidepressant and substitute it with one from another class. Treatment of the ACDR should be symptomatic if the patient shows no other significant signs of reaction. If other signs are present, however, a dermatology consultation should be obtained. Since the diagnosis of ACDRs is often tentative, and the exanthema is likely to be benign, the physician treating a patient with a mood or anxiety disorder must weigh the risk of developing these potential problems against the possibility of relapse of the psychiatric disorder should the medication be discontinued.",
author = "Warnock, {J. K.} and Morris, {D. W.}",
year = "2002",
language = "English (US)",
volume = "3",
pages = "329--339",
journal = "American Journal of Clinical Dermatology",
issn = "1175-0561",
publisher = "Adis International Ltd",
number = "5",

}

TY - JOUR

T1 - Adverse cutaneous reactions to antidepressants

AU - Warnock, J. K.

AU - Morris, D. W.

PY - 2002

Y1 - 2002

N2 - Antidepressants are among the most widely prescribed medications in the United States. Adverse cutaneous drug reactions (ACDRs) associated with drugs are common, with possibly higher rates associated with psychotropic medications. While the vast majority of ACDRs are benign and easily treated, serious and life-threatening ACDRs, such as those associated with antidepressants, do rarely occur. ACDRs to antidepressants are diagnosed primarily on the basis of the patient's history. A clinician who is aware of these common and potentially serious adverse events will help avoid their continuation or recurrence. There are certain characteristics that place an individual at higher risk for an ACDR such as female gender, increasing age, African-American ethnicity, use of multiple medications and presence of a serious illness. If a cutaneous reaction occurs in an outpatient setting, it is advisable to discontinue the offending antidepressant and substitute it with one from another class. Treatment of the ACDR should be symptomatic if the patient shows no other significant signs of reaction. If other signs are present, however, a dermatology consultation should be obtained. Since the diagnosis of ACDRs is often tentative, and the exanthema is likely to be benign, the physician treating a patient with a mood or anxiety disorder must weigh the risk of developing these potential problems against the possibility of relapse of the psychiatric disorder should the medication be discontinued.

AB - Antidepressants are among the most widely prescribed medications in the United States. Adverse cutaneous drug reactions (ACDRs) associated with drugs are common, with possibly higher rates associated with psychotropic medications. While the vast majority of ACDRs are benign and easily treated, serious and life-threatening ACDRs, such as those associated with antidepressants, do rarely occur. ACDRs to antidepressants are diagnosed primarily on the basis of the patient's history. A clinician who is aware of these common and potentially serious adverse events will help avoid their continuation or recurrence. There are certain characteristics that place an individual at higher risk for an ACDR such as female gender, increasing age, African-American ethnicity, use of multiple medications and presence of a serious illness. If a cutaneous reaction occurs in an outpatient setting, it is advisable to discontinue the offending antidepressant and substitute it with one from another class. Treatment of the ACDR should be symptomatic if the patient shows no other significant signs of reaction. If other signs are present, however, a dermatology consultation should be obtained. Since the diagnosis of ACDRs is often tentative, and the exanthema is likely to be benign, the physician treating a patient with a mood or anxiety disorder must weigh the risk of developing these potential problems against the possibility of relapse of the psychiatric disorder should the medication be discontinued.

UR - http://www.scopus.com/inward/record.url?scp=0036310617&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036310617&partnerID=8YFLogxK

M3 - Article

VL - 3

SP - 329

EP - 339

JO - American Journal of Clinical Dermatology

JF - American Journal of Clinical Dermatology

SN - 1175-0561

IS - 5

ER -